diazepam, Valium (cont.)

Pharmacy Author:
Medical and Pharmacy Editor:

Diazepam can lead to addiction (dependency), especially when higher dosages are used over prolonged periods of time. In patients addicted to diazepam or after prolonged use, abrupt discontinuation may cause symptoms of withdrawal (insomnia, headaches, nausea, vomiting, lightheadedness, sweating, anxiety, and fatigue). Seizures can occur in more severe cases of withdrawal. Therefore, after extended use, diazepam should be slowly tapered under a doctor's supervision rather than abruptly stopped.

Reference: FDA Prescribing Information


Medically Reviewed by a Doctor on 4/1/2013


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Pill Finder Tool

Need help identifying pills and medications?
Use the pill identifier tool on RxList.


Back to Medications Index